My 2-year-old daughter was recently diagnosed with tonsillitis and was given antibiotics. However, I noticed a harsh rash on her arms and hands about a week ago, and was told that it is an allergic reaction to the medication and that it will go away. Is this normal? The rash (small blister-like swellings) doesn’t seem to itch but it looks bad. Should I stop giving her the medication? I’m worried.
Did the rash appear when she was sick, how many days after administration of antibiotics did the rash appear? Is it painful and or itchy, is it increasing in size? The clue to the cause of the rash lies in the answer to these questions. A rash is a reaction of the skin. It can occur in response to infections, irritation or allergy.
The microbe causing acute tonsillitis (group A streptococci) can cause skin rash along with acute tonsillitis. It can be a reaction to the medicines given. Untreated tonsillitis can lead to rheumatic fever, a condition caused by immune reaction of the body. This is manifested by fever, shifting joints pain, involuntary movements of head and skin rashes. Scarlet fever is also a condition which occurs due to bacterial infection (streptococcal infection), which is characterised by fever, coated and inflamed tonsils, swollen lymph nodes in the neck and skin rash. Skin rash, if red or pink in colour, occurs due to toxins released by the bacteria. Another microbe, staphylococci and sometimes streptococci, can cause skin rash along with swelling, signs of inflammation and is painful.
Viral infections like measles, chicken pox, etcetera, cause acute appearance of rash, which increases in number and spreads to other parts. There is associated itching and the rashes subside within a week. Fungal infections can cause white or reddish rashes, which are itchy.
Mostly, these rashes appear similar. Diagnosis is made on basis of clinical features, complete blood count and cultures. Treatment for bacterial and fungal infections is by suitable antimicrobial drugs, whereas viral infections if not complicated, do not need antiviral drugs.
Toddlers can get skin rash due to prickly heat, a condition that occurs due to blockade of sweat ducts in the skin. It happens in hot, humid climate or if child is over dressed. It clears by itself and is not a serious condition.
Eczema can occur due to allergy to something present in the atmosphere, something used over the body or taken as food or water. A hereditary component also exists. It causes dryness and cracking of skin, rash with eruptions or blisters. However, this is recurrent and occurs after exposure to the offending substance causing allergy.
Rash can occur due to allergy to any drug used in treatment. Here the rash/rashes can appear within an hour to weeks after causative drug is taken. The manifestations can be mild in form of itchy rashes over skin to serious life threatening reactions. Children with parents or blood relatives having drug allergy are more prone to allergy after any drug. If rash is mild, it can be treated with anti-allergy ointment or syrup.
However, a mild drug reaction can be severe after subsequent exposure to the drug. If, along with rash, there is swelling of the tongue, throat, face, breathing trouble, sweating, cold extremities, among others, it indicates a serious drug reaction necessitating hospitalisation.
Dr Rachna is a specialist in internal medicine at Ruhengeri Hospital